Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 143, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 12, 2005, 3:16 PM CDT for Osage County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 12, 2005, 3:16 PM CDT (20:16 UTC)
- Expired
- Jun 12, 2005, 3:51 PM CDT
- In force
- 35 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Osage County, KS
The radar
The Topeka radar (KTWX), 58 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 1:20 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.3 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 4:50 AM CDT, 10 hours 26 minutes earlier.
Area forecast discussion, Jun 12, 4:50 AM CDT, 10 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 450 AM CDT SUN JUN 12 2005 .DISCUSSION... LOTS OF WATER ALREADY FALLEN AND SOME MORE YET TO COME. PRECIPITABLE WATER VALUES CONTINUE FCST HIGH...150-175% OF NORMAL. WITH GOOD DYNAMICS COMING INTO PLAY LATER TODAY AND TONIGHT...MUCH OF THIS WATER WILL BE RELEASED AS HEAVY RAIN. A FLOOD WATCH WAS HOISTED SATURDAY EVENING AND I WILL CONTINUE IT THROUGH SUNDAY NIGHT. FFG VALUES NOT MUCH ABOVE 1 INCH AT BEST...SO ADDITIONAL RAIN WILL ONLY ADD TO THE PROBLEMS. WITH CLOUDS AND PCPN AROUND THIS MRNG...NOT SURE HOW MUCH SUN WILL BREAK THROUGH THIS AFTERNOON. HAVE OPTED TO HEDGE DOWN A BIT ON TEMPERATURES WITH LARGE PRECIP SHIELD HANGING TOUGH MUCH OF THE MORNING...THEN CLOUDS SLOWLY BREAKING THIS AFTN. WILL CONTINUE TO FOLLOW THE GFS FCST THIS CYCLE. THUS WOULD EXPECT INCREASING SHEAR BY MONDAY...BUT SFC BNDRY MAY BE EAST OF US BY LATE AFTN. IF IT SHOULD SLOW A BIT...COULD BE REGENERATION OF SEVERE STORMS ALONG BNDRY BY LATE AFTN ERN KS OR WRN MO. TIME WILL TELL. FOR NOW...WILL DROP ANY MENTION OF PCPN AFTER TMRW AFTN. DRYER AIR MOVING IN ON WEST TO NORTHWEST WINDS. REST OF WEEK LOOKS QUIET AS UPPER RDG BUILDS INTO PLAINS AND BECOMES NEARLY STATIONARY OVER HIGH PLAINS. && .TOP WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH ALL OF CWA TODAY AND TONIGHT. &&
Hazardous weather outlook, Jun 12, 9:38 AM CDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 938 AM CDT SUN JUN 12 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-131000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 938 AM CDT SUN JUN 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ALTHOUGH THUNDERSTORMS ARE EXITING NORTHEAST AND EAST CENTRAL KANSAS AT MID MORNING...MORE STORMS WITH ADDITIONAL HEAVY RAIN WILL MOVE BACK INTO THE ENTIRE AREA FROM THE SOUTHWEST BY EARLY AFTERNOON. THE STORMS WILL LINGER OVERNIGHT AND AGAIN PRODUCE POCKETS OF VERY HEAVY RAIN THAT WILL LEAD TO FLOODING OR FLASH FLOODING. ONLY A FEW OF THE STORMS COULD BE SEVERE WITH GUSTY WINDS AND HAIL...WHILE THE MAIN HAZARD WILL BE VERY HEAVY RAIN AND FLOODING. SOME RIVERS AND COUNTIES ARE ALREADY IN FLOOD SO CHECK FLOOD STATEMENTS AND WARNINGS FOR THE LATEST INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS...SOME AGAIN WITH HEAVY RAIN...WILL LINGER INTO MONDAY MORNING...MAINLY OVER NORTHEAST AND EAST CENTRAL KANSAS. A FEW OF THESE STORMS COULD PRODUCE HAIL AND GUSTY WINDS BUT THE MAIN HAZARD WILL BE FLOODING. AFTER MONDAY NO HAZARDOUS WEATHER IS EXPECTED THE REST OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TODAY OR TONIGHT...AND THEY ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, Jun 12, 10:54 AM CDT, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 954 AM CST SUN JUN 12 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-121845- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 954 AM CST SUN JUN 12 2005 ...MORE HEAVY RAIN EXPECTED... A FLOOD WATCH FOR POSSIBLE HEAVY RAIN AND FLOODING CONTINUES THROUGH MONDAY MORNING ACROSS ALL OF CENTRAL AND EASTERN KANSAS. IN ADDITION, FLOOD WARNINGS REMAIN IN EFFECT FOR SEVERAL COUNTIES OVER THE AREA. AND SOME RIVERS ARE ALSO FORECAST TO RISE OR REMAIN IN FLOOD FOR AT LEAST THE NEXT 24 TO 48 HOURS. ALTHOUGH THUNDERSTORMS ARE MOVING OUT OF EASTERN KANSAS AT MID MORNING...THE BREAK WILL BE SHORT LIVED AS MORE STORMS PRODUCING POCKETS OF HEAVY RAINFALL WILL MOVE BACK INTO THE AREA BY EARLY AFTERNOON. THESE STORMS ARE EXPECTED TO CONTINUE OFF AND ON INTO MONDAY MORNING AND DROP HEAVY RAINFALL. FLOODING IS AGAIN EXPECTED THIS AFTERNOON AND TONIGHT AS THESE STORMS MOVE ACROSS AREAS THAT HAVE ALREADY RECEIVED HEAVY RAINS. THE GROUND REMAINS SATURATED AND ANY ADDITIONAL RAIN WILL TURN TO RUNOFF AND FLOODING. BE ALERT TO HEAVY RAINS AND FLOODING...AND DO NOT DRIVE INTO FLOODED AREAS. SHALLOW FLOWING WATER CAN WASH A CAR FROM THE ROADWAY. ALSO...THE ROADBED MAY BE WASHED OUT UNDER THE WATER. 36
Special weather statement, Jun 12, 1:19 PM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 119 PM CDT SUN JUN 12 2005 KSZ010>012-022>024-026-036>040-054>056-058-059-130300- ANDERSON-BROWN-COFFEY-DOUGLAS-FRANKLIN-GEARY-JACKSON-JEFFERSON-LYON- MARSHALL-MORRIS-NEMAHA-OSAGE-POTTAWATOMIE-RILEY-SHAWNEE-WABAUNSEE- INCLUDING THE CITIES OF...EMPORIA...HIAWATHA...JUNCTION CITY... LAWRENCE...MANHATTAN...MARYSVILLE...OTTAWA AND TOPEKA 119 PM CDT SUN JUN 12 2005 TORNADO WATCH NUMBER 465 IS IN EFFECT UNTIL 1000 PM CDT AND INCLUDES THE FOLLOWING COUNTIES... NEMAHA MARSHALL BROWN JACKSON RILEY POTTAWATOMIE JEFFERSON GEARY SHAWNEE WABAUNSEE DOUGLAS MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES IN THE WATCH ARE... EMPORIA OTTAWA LAWRENCE JUNCTION CITY TOPEKA MANHATTAN MARYSVILLE HIAWATHA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Jun 12, 2:27 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
227 PM CDT SUN JUN 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM NON-TSTM WND GST 9 SW EMPORIA 38.31N 96.30W
06/12/2005 65 MPH LYON KS TRAINED SPOTTER
ESTIMATED 60-70 MPH WINDS.
&&
STRASSBERGLocal storm report, Jun 12, 2:29 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
229 PM CDT SUN JUN 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM TSTM WND GST 9 SW EMPORIA 38.31N 96.30W
06/12/2005 65 MPH LYON KS TRAINED SPOTTER
ESTIMATED 60-70 MPH WINDS.
&&
STRASSBERGLocal storm report, Jun 12, 2:47 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
247 PM CDT SUN JUN 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM HAIL 6 N EMPORIA 38.49N 96.18W
06/12/2005 0.88 INCH LYON KS TRAINED SPOTTER
&&
CAVANAUGHLocal storm report, Jun 12, 2:51 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
251 PM CDT SUN JUN 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM HAIL 4 SSE BUSHONG 38.59N 96.23W
06/12/2005 0.75 INCH LYON KS TRAINED SPOTTER
HAIL LASTED ABOUT 1 MINUTE.
&&
STRASSBERGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 1:50 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 40 min |
| Jun 12, 2:28 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 40 min |
| Jun 12, 2:40 PM CDT | Flash Flood Warning | TOP | Coffey, Lyon, Osage | 3 hr |
| Jun 12, 3:25 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 50 min |
| Jun 12, 3:37 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson, Shawnee | 3 hr |
| Jun 12, 3:39 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 51 min |
| Jun 12, 3:47 PM CDT | Flash Flood Warning | TOP | Anderson, Franklin | 3 hr |
| Jun 12, 3:54 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.